“Nearly all medications may cause diarrhea as a side effect.”
This is a direct quote from the National Institute of Health’s MedlinePlus website.
“Nearly all medications.”
That may be difficult to believe, but the point is clear: Do not underestimate the side effects of your medications. Even if your doctor tells you otherwise, check for yourself. Doctors often ignore the potential harmful impacts of the medications that they prescribe. Doctors are human, and they don’t want to believe that they are causing their patients to suffer. But if you have been put on a new medication and you suddenly develop symptoms that were never present before, trust your
instinct. Something is very wrong.
Unfortunately, side-effects of medication are not always immediate. It may take several months or even years on a medication before you notice side-effects. This can make you lose sight of the cause of the problem. You may assume that because you have been on a medication for a long time that it couldn’t possibly be causing more recent problems.
Doctors tend to believe that side-effects from medications are rare. Therefore they assume that your symptoms are not related to our medications. Many times my patients have said, “I asked my doctor if my symptoms could be caused by my medication and he said no.” They asked us for a second opinion. We simply show them the known list of side-effects for the drug they are taking. More often than not, their symptoms are right there in black and white.
This just happened with a patient of mine taking Metoprolol® for her high blood pressure.
Metoprolol® is a notoriously problematic medication. She came to me with diarrhea and urgent bowel movements. We discovered that she had no significant food allergies and no microbial imbalances in her digestive tract. Knowing that there is always a logical cause, we informed her that it could be the medication. We also urged her to show her primary doctor the list of known side-effects, and to work with him to change medications.
Sure enough, when we saw her a month later the first thing she said was, “I stopped the Metroprolol® and my digestive problems are gone.” At the IBS Treatment Center we have seen this time and time again.
Some medications are more likely to cause diarrhea than others. Some particularly problematic medications include:
- Most cholesterol lowering statin drugs, such as simvastatin, lovastatin, and Lipitor®
- Most heartburn medications including: omeprazole (Prilosec®), Nexium®, Prevacid®, pantoprazole (Protonix®), cimetidine (Tagamet®), ranitidine (Zantac®).
- Bone density medications like Fosamax®.
- Antibiotics and even NSAIDS such as ibuprofen (Advil®) and naproxen (Aleve®).
- Anything that dries you up like Allegra® or Claritin®
- Antidepressants: especially tricyclic antidepressants such as amitryptiline (Elavil®) and imipramine
- Calcium channel blockers such as such as Cardizem®, Zyrtec®, and Procardia®
- Antispasmodics: Dicyclomine® and hyoscine (Hyoscyamine®)
Even we were surprised to read the NIH statement that “nearly all medications” may cause diarrhea. It’s a reminder that all medication is foreign to the body. Therefore we should expect side-effects rather than be surprised by them. And yet, most doctors and most patients still believe that side-effects are rare!
We encourage you to pay close attention to any changes you experience when taking medications. And always do your homework if you suspect a drug is causing diarrhea or another side-effect. (If you want to know the potential side-effects for a medication, simply type it into your favorite search engine and add the words “side-effects.”) If you are having problems convincing your doctor that you are suffering from side-effects, then find a doctor who is willing to listen. There are almost always alternatives.
Better still, if you address the cause of your symptoms you will be able to discontinue the medications. Hardly any of the medications mentioned in this article cure anything. They only treat symptoms caused by a deeper problem. Solve that problem and you will feel healthy and whole again.
Dr. Wangen is the founder and medical director of the IBS Treatment Center, the award winning author of two books, and a nationally recognized speaker on digestive disorders. He has been on ABC, NBC, and Fox as well as public radio, and was named one of Seattle’s Top Doctors by Seattle Magazine.